Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Estimates for functions of the Laplace operator on homogeneous trees

Authors: Michael Cowling, Stefano Meda and Alberto G. Setti
Journal: Trans. Amer. Math. Soc. 352 (2000), 4271-4293
MSC (1991): Primary 43A85; Secondary 20E08, 43A90, 22E35
Published electronically: April 14, 2000
MathSciNet review: 1653343
Full-text PDF

Abstract | References | Similar Articles | Additional Information


In this paper, we study the heat equation on a homogeneous graph, relative to the natural (nearest-neighbour) Laplacian. We find pointwise estimates for the heat and resolvent kernels, and the $L^{p}-L^{q}$ mapping properties of the corresponding operators.

References [Enhancements On Off] (What's this?)

  • [CF] I. Chavel and E. A. Feldman, Modified isoperimetric constants and large time heat diffusion in Riemannian manifolds, Duke Math. J. 64 (1991), 473-499. MR 92m:58132
  • [CS] J. L. Clerc and E. M. Stein, $L^{p}$ multipliers for noncompact symmetric spaces, Proc. Nat. Acad. Sci. U. S. A. 71 (1974), 3911-3912. MR 51:3803
  • [Cn] T. Coulhon, Noyau de la chaleur et discrétisation d'une variété riemannienne, Israel J. Math. 80 (1992), 289-300. MR 93k:58213
  • [Co1] M. G. Cowling, Harmonic analysis on semigroups, Ann. Math. 117 (1983), 267-283. MR 84h:43004
  • [Co2] -, Square functions in Banach spaces, Miniconference in Linear Analysis and Function Spaces (A. McIntosh and A. Pryde, eds.), Proc. Centre Math. Anal. Austral. Nat. Univ., vol. 9, Austral. Nat. Univ., Canberra, 1985, pp. 177-184. MR 87i:43003
  • [CDMY] M. G. Cowling, I. Doust, A. McIntosh and A. Yagi, Banach space operators with a bounded $H_{\infty }$functional calculus, J. Austral. Math. Soc. Ser. A 60 (1996), 51-89. MR 97d:47023
  • [CGGM] M. G. Cowling, G. I. Gaudry, S. Giulini and G. Mauceri, Weak type (1,1) estimates for heat kernel maximal functions on Lie groups, Trans. Amer. Math. Soc. 323 (1991), 637-649. MR 91e:43011
  • [CGM] M. G. Cowling, S. Giulini, and S. Meda, $L^{p}-L^{q}$ estimates for functions of the Laplace operator on noncompact symmetric spaces. I, Duke Math. J. 72 (1993), 109-150.MR 95b:22031
  • [CMS] M. G. Cowling, S. Meda and A. G. Setti, On spherical analysis on groups of isometries of homogeneous trees, preprint.
  • [E] A. Erdélyi, Asymptotic Expansions, Dover, New York, 1956. MR 17:1202c
  • [FTN] A. Figà-Talamanca and C. Nebbia, Harmonic Analysis and Representation Theory for Groups Acting on Homogeneous Trees, London Math. Soc. Lecture Notes Series, 162, Cambridge Univ. Press, Cambridge, 1991. MR 93f:22004
  • [FTP] A. Figà-Talamanca and M. Picardello, Harmonic Analysis on Free Groups, Dekker, New York, 1983. MR 85j:43001
  • [H] C. S. Herz, Sur le phénomène de Kunze-Stein, C. R. Acad. Sci. Paris (Série A) 271 (1970), 491-493. MR 43:6741
  • [Hr] L. Hörmander, Estimates for translation invariant operators in $L^{p}$ spaces, Acta Math. 104 (1960), 93-140. MR 22:12389
  • [K1] M. Kanai, Rough isometries and combinatorial approximations of geometries of non-compact Riemannian manifolds, J. Math. Soc. Japan 37 (1985), 391-413. MR 87d:53082
  • [K2] -, Rough isometries and the parabolicity of Riemannian manifolds, J. Math. Soc. Japan 38 (1986), 227-238.MR 87e:53066
  • [L] N. N. Lebedev, Special Functions and Their Applications, Dover, New York, 1972. MR 50:2568
  • [M] S. Meda, On the Littlewood-Paley-Stein $g$-function, Trans. Amer. Math. Soc. 347 (1995), 2201-2212. MR 95m:47072
  • [N] C. Nebbia, Groups of isometries of a tree and the Kunze-Stein phenomenon, Pacific J. Math. 133 (1988), 141-149. MR 89h:43005
  • [Ol] F. W. Olver, Asymptotics and Special Functions, Academic Press, New York, 1974. MR 55:8655
  • [P] M. M. Pang, Heat kernels of graphs, J. London Math. Soc. 47 (1993), 50-64.MR 93k:60177
  • [Py] T. Pytlik, Radial convolutors on free groups, Studia Math. 78 (1984), 178-183. MR 86j:43001
  • [S] E. M. Stein, Topics in Harmonic Analysis Related to the Littlewood-Paley Theory, Ann. of Math. Studies, vol. 63, Princeton, N. J, 1970.MR 40:6176
  • [V1] N. Th. Varopoulos, Brownian motion and random walks on manifolds, Ann. Inst. Fourier (Grenoble) 34 (1984), fasc. 2, 243-269. MR 85m:58186
  • [V2] N. Th. Varopoulos, Long range estimates for Markov chains, Bull. Sci. Math. (2) 109 (1985), 225-252. MR 87j:60100

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 43A85, 20E08, 43A90, 22E35

Retrieve articles in all journals with MSC (1991): 43A85, 20E08, 43A90, 22E35

Additional Information

Michael Cowling
Affiliation: School of Mathematics, University of New South Wales, Sydney NSW 2052, Australia

Stefano Meda
Affiliation: Dipartimento di Matematica, Politecnico di Milano, via Bonardi 9, 20133 Milano, Italy
Address at time of publication: Department of Statistics, University of Milan-Bicocca, Edificio U7 II piano, v. Le Sarca 202, I-20100 Milan, Italy

Alberto G. Setti
Affiliation: Dipartimento di Matematica, Università di Milano, via Saldini 50, 20133 Milano, Italy
Address at time of publication: Faculty of Science, Universitá dell’Insubria-1 Como via Lucini 3, I-22100 Como, Italy

Keywords: Homogeneous trees, Laplace--Beltrami operator, spherical functions, harmonic analysis
Received by editor(s): October 4, 1996
Published electronically: April 14, 2000
Additional Notes: Work partially supported by the Australian Research Council and the Italian M.U.R.S.T
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society